Undiagnosed Symptoms Expert Forum
Sudden rapid hair loss.
About This Forum:

Topics covered include , breathing difficulties, feeling cold, cough, diarrhea, dizziness, fainting, fever, indigestion, itching, nausea, numbness, pain (chronic), paralysis, rash, sweating, swelling, urination problems, and vomiting.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Sudden rapid hair loss.

Hello,

5 months ago I had a high risk sexual encounter with a girl who tested positive for HSV 1 genital. It occurred on 2 occasions. I had cold sore prior to meeting her. Approximately 9 days after first and 4 days after second exposure I developed a solid red rash on the tip of my penis. It is irritated and red, not itchy. It flares up after ejaculation and urination. I still have the rash today, 5 months later. Not really better or worse. I have undergone several tests and taken the following medications.

Terramycin cream - (oxytetracycline) morning and night

Tuvourc - 4 pills a day for 2 weeks (gram + and gram -)

Flucan - 150 mg (Flucanozole) 2 pills once a week

Prednol - (topikal kortikosteroid) morning and night.

Tetradox 100 mg - (doxycycline) morning and night 2 weeks

The tests I have undergone are HSV 1 & 2 igm (negative), HSV 1 & 2 igg (negative hsv 2/positive hsv 1 however have had cold sores for years prior, clamydia (chlamydia) igm (negative), herpes swabs (all negative), mycoplasma and ureaplasma (negative), HIV 15 weeks after exposure (negative)

I also got a full std panel 5 days after the encounter however I think that was too early to detect some of the stds in the window period. My doctor seems to think I got tested for syphilis because it was on the lab requisition but it was not in my results printout so I think a mistake was made. I don't think I was tested recently.

I have been having serious troubles lately. On my hands I have been developing little red hives with a raised white base and a red dot that are very itchy. I scratch them and a red dot appears in the Center, breaks open and bleeds. Another HUGE concern of mine is that I have suddenly undergone a sever sudden hair loss. I have developed a bit of bald spot and hair is coming out in the shower in clumps. And falls out regularly throughout the day. (See comment below)
351246_tn?1379685732
Hi!

I can understand your apprehensions as you are in a new country with a multitude of problems. In general penile and other rashes which you have can be due to dermatitis, reaction to local lotions, powders etc, reaction to condom’s latex, a STD due to the sexual history (especially if it was unprotected sex), fungal infection like tinea cruris, psoriasis, bacterial infection or eczema.

A red rash on penis can be due to balanitis or inflammation of the head of the penis and/or the foreskin. This can also be due to bacterial vaginosis. It is possible that your partner had bacterial vaginosis which is not a STD. In men this persists below the foreskin and can cause inflammation and rash.

To find the cause, you need to start fresh. Since it has been five months, repeat the STD panel and include syphilis too this time. Syphilis can cause rash in other parts of the body as well. You need to test for bacterial vaginosis and fungal infection.

To do this properly, you need to stop both oral and local medications for 3-5 days and practice good personal hygiene. Thereafter you can give swab tests, blood tests and scrapings of rash (if need be) for testing.

Also, since you have been getting repeated skin infections, test for diabetes. Diabetes per se does not cause rash, but the high sugar makes the skin more prone to infections, allergic reactions, and eczema, and it can cause a particular infection or eczema to persist. You could also be allergic to some soap, cream, lotion, oil etc that you have started using recently. So, you can stop any new personal care product you have started and see if it helps.

Penile rash can persist due to poor hygiene, incomplete treatment, frictional injury during masturbation or by rubbing against clothes. Persisting urinary tract infection or prostatitis can also cause a rash similar to the one you have. Hence, these factors should also be looked into.

Since the scalp itches and hair fall in clumps, you could be suffering from seborrhagic dermatitis of scalp caused by a fungus residing in the skin called Malassezia furfur. This is treated by lotions, creams or shampoos containing antifungals, anti-inflammatory drugs, something to decrease the sebum or keratolytic agents. The various agents used contain zinc, selenium, ketoconazole and clotrimazole. You need a shampoo or lotion that contains some of these ingredients in various combinations. Keeping the scalp clean is very important. Sometimes Ultraviolet rays and phototherapy also helps. Again, this problem is common in individuals suffering from diabetes.

Extensive hair fall can also be stress related. It can be due to severe anemia as well. So, test for anemia as well. A comprehensive investigation is required keeping all the points in mind. Please consult your doctor regarding this.

Take up some activity you like to de-stress. Do deep breathing exercises. Eat healthy. Drink plenty of water. Hope you get well soon! Good Luck and take care!

7 Comments
Blank
Avatar_m_tn
The bald spot is all over my head. Diffuse thinning throughout but most noticeable in the hair line and crown. My scalp is severely itchy and irritated. Also 3-4 months ago I started developing skin infections on my face that were cured with antibiotics. I think these infections may be due to touching the rash and then touching my face? The hair that falls out is also healthy and still appears to have a little root.

I recently went through an extensive amount if emotional stress. I moved to istanbul where I have had extreme difficulties dealing with this problem which in itself cause me sever severe stress. The lack of English and doctor assistance plus anxiety over std and HIV cause me to become slightly Ill. This was about 2 months ago.

I am nervous because I am scared for an std due to rash on penis, hives, sudden rapid hair loss, and skin infections on my face. However, I have been tested and the problem still remains undiagnosed.

I read up on telogen effluvium. Is this common. The severe emotional stress I went through as well as a substantial change in diet and climate would perhaps lead me to think that the sudden hair loss is stress related.? Or is this all due to an undiagnosed std/sti I need to be checked for. It has been 5 months and I need to solve this. Opinions?
Blank
Avatar_m_tn
Is telogen effluvium common in men after a stressful period? If the hair loss is caused by an STD such as syphilis will the hair grow back after the STD is cured?

The hair loss is rapid. A lot of it. Is this typical of male pattern baldness.?
Blank
Avatar_m_tn
I don't think the problem is diabetes. I am 24 and healthy and don't have a family history of diabetes.
Blank
Avatar_m_tn
I also took aciclovir. Which can cause hair loss according to the medication sheet, Could this be part of the reason as well?
Blank
351246_tn?1379685732
Yes, acyclovir can cause hair loss. However, since the scalp itches, chances of a fungal infection of scalp or of dermatitis are higher. Also, diabetes can affect anyone. Even those without a family history. Since you have recurrent problems, it is always advisable to rule out diabetes. Also, test for anemia.
Blank
Avatar_m_tn
Does aciclovir cause permanent hair loss after stopping the drug?
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank